Skip to main content

Adaptation in a heterogeneous environment I: persistence versus extinction

Abstract

Understanding how a diversity of plants in agroecosystems affects the adaptation of pathogens is a key issue in agroecology. We analyze PDE systems describing the dynamics of adaptation of two phenotypically structured populations, under the effects of mutation, selection and migration in a two-patch environment, each patch being associated with a different phenotypic optimum. We consider two types of growth functions that depend on the n-dimensional phenotypic trait: either local and linear or nonlocal nonlinear. In both cases, we obtain existence and uniqueness results as well as a characterization of the large-time behaviour of the solution (persistence or extinction) based on the sign of a principal eigenvalue. We show that migration between the two environments decreases the chances of persistence, with in some cases a ‘lethal migration threshold’ above which persistence is not possible. Comparison with stochastic individual-based simulations shows that the PDE approach accurately captures this threshold. Our results illustrate the importance of cultivar mixtures for disease prevention and control.

This is a preview of subscription content, access via your institution.

Fig. 1

Code availability

The solution of the PDE was computed using the method of lines coupled with the Runge-Kutta ODE solver \(\text {Matlab}^\circledR \) ode45.

Notes

  1. The breeding value for a phenotypic trait is usually defined as the total additive effect of its genes on that trait (Falconer and Mackay 1996) and is independent of the environmental conditions, given the genotype. For simplicity and consistency with other modeling studies, we will call \(\mathbf {x}\) the ‘phenotype’ in the following, although it represents breeding values.

  2. We use in the last term the fact that the proportionality factor between \(\widetilde{u}_i\) and \(u_i\) is the same for \(i\in \{1,2\}\).

  3. Notice that in formula (36) of the proof of Theorem 2, N(t) was the population size of the solution for growth functions of the first type (5), whereas here this population size is called \(\widetilde{N}(t)\).

References

  • Alexandrov AD (1962) A characteristic property of the spheres. Ann Mat Pura Appl 58:303–354

    MathSciNet  Article  Google Scholar 

  • Alfaro M, Carles R (2017) Replicator–mutator equations with quadratic fitness. Proc Am Math Soc 145(12):5315–5327

    MathSciNet  Article  Google Scholar 

  • Alfaro M, Veruete M (2018) Evolutionary branching via replicator–mutator equations. J Dyn Differ Equ 31:1–24

    MathSciNet  MATH  Google Scholar 

  • Anciaux Y, Lambert A, Ronce O, Roques L, Martin G (2019) Population persistence under high mutation rate: from evolutionary rescue to lethal mutagenesis. Evolution 73(8):1517–1532

    Article  Google Scholar 

  • Barles G, Mirrahimi S, Perthame B (2009) Concentration in Lotka–Volterra parabolic or integral equations: a general convergence result. Methods Appl Anal 16(3):321–340

    MathSciNet  MATH  Google Scholar 

  • Berestycki H, Nirenberg L, Varadhan SRS (1994) The principal eigenvalue and maximum principle for second order elliptic operators in general domains. Commun Pure Appl Math 47:47–92

    MathSciNet  Article  Google Scholar 

  • Besala P (1979) Fundamental solution and Cauchy problem for a parabolic system with unbounded coefficients. J Differ Equ 33(1):26–38

    MathSciNet  Article  Google Scholar 

  • Bolnick DI, Nosil P (2007) Natural selection in populations subject to a migration load. Evolution 61(9):2229–2243

    Article  Google Scholar 

  • Borg J, Kiær LP, Lecarpentier C, Goldringer I, Gauffreteau A, Saint-Jean S, Barot S, Enjalbert J (2018) Unfolding the potential of wheat cultivar mixtures: A meta-analysis perspective and identification of knowledge gaps. Field Crops Res 221:298–313

    Article  Google Scholar 

  • Bull JJ, Sanjuan R, Wilke CO (2007) Theory of lethal mutagenesis for viruses. J Virol 81(6):2930–2939

    Article  Google Scholar 

  • Bull JJ, Wilke CO (2008) Lethal mutagenesis of bacteria. Genetics 180(2):1061–1070

    Article  Google Scholar 

  • Busca J, Sirakov B (2004) Harnack type estimates for nonlinear elliptic systems and applications. Ann Inst H Poincaré Anal Nonlinear 21:543–590

    MathSciNet  Article  Google Scholar 

  • Cantrell RS, Cosner C (2003) Spatial ecology via reaction–diffusion equations. Wiley, Chichester

    MATH  Google Scholar 

  • Caquet T, Gascuel C, Tixier-Boichard M (2020) Agroécologie: des recherches pour la transition des filières et des territoires. Quae

  • Débarre F, Ronce O, Gandon S (2013) Quantifying the effects of migration and mutation on adaptation and demography in spatially heterogeneous environments. J Evol Biol 26(6):1185–1202

    Article  Google Scholar 

  • Diekmann O, Jabin PE, Mischler S, Perthame B (2005) The dynamics of adaptation: an illuminating example and a Hamilton–Jacobi approach. Theor Popul Biol 67(4):257–271

    Article  Google Scholar 

  • Falconer DS, Mackay TFC (1996) Introduction to quantitative genetics. Longman, Harlow

    Google Scholar 

  • Food and Agriculture Organization of the United Nations (2018) The 10 Elements of Agroecology. Guiding the Transition to Sustainable Food and Agricultural Systems, FAO

  • Gandon S, Mirrahimi S (2017) A Hamilton–Jacobi method to describe the evolutionary equilibria in heterogeneous environments and with non-vanishing effects of mutations. C R Math 355(2):155–160

    MathSciNet  Article  Google Scholar 

  • García-Ramos G, Kirkpatrick M (1997) Genetic models of adaptation and gene flow in peripheral populations. Evolution 51(1):21–28

    Article  Google Scholar 

  • Gidas B, Ni WM, Nirenberg L (1979) Symmetry and related properties via the maximum principle. Commun Math Phys 68:209–243

    MathSciNet  Article  Google Scholar 

  • Hamel F, Lavigne F, Martin G, Roques L (2020) Dynamics of adaptation in an anisotropic phenotype-fitness landscape. Nonlinear Anal Real World Appl 54:103107

    MathSciNet  Article  Google Scholar 

  • Kirkpatrick M, Barton NH (1997) Evolution of a species’ range. Am Nat 150:1–23

    Article  Google Scholar 

  • Lavigne F, Martin G, Anciaux Y, Papaix J, Roques L (2020) When sinks become sources: adaptive colonization in asexuals. Evolution 74:29–42 (Recommended by PCI)

    Article  Google Scholar 

  • Lorz A, Mirrahimi S, Perthame B (2011) Dirac mass dynamics in multidimensional nonlocal parabolic equations. Commun Part Differ Equ 36(6):1071–1098

    MathSciNet  Article  Google Scholar 

  • Martin G, Lenormand T (2015) The fitness effect of mutations across environments: Fisher’s geometrical model with multiple optima. Evolution 69(6):1433–1447

    Article  Google Scholar 

  • Martin G, Roques L (2016) The non-stationary dynamics of fitness distributions: asexual model with epistasis and standing variation. Genetics 204(4):1541–1558

    Article  Google Scholar 

  • Meszéna G, Czibula I, Geritz S (1997) Adaptive dynamics in a 2-patch environment: a toy model for allopatric and parapatric speciation. J Biol Syst 5(02):265–284

    Article  Google Scholar 

  • Mirrahimi S, Gandon S (2020) Evolution of specialization in heterogeneous environments: equilibrium between selection, mutation and migration. Genetics 214(2):479–491

    Article  Google Scholar 

  • Orr HA (1998) The population genetics of adaptation: the distribution of factors fixed during adaptive evolution. Evolution 52(4):935–949

    Article  Google Scholar 

  • Papaix J, David O, Lannou C, Monod H (2013) Dynamics of adaptation in spatially heterogeneous metapopulations. PLoS ONE 8(2):e54697

    Article  Google Scholar 

  • Perthame B, Barles G (2008) Dirac concentrations in Lotka–Volterra parabolic PDEs. Indiana Univ Math J 57(7):3275–3301

    MathSciNet  Article  Google Scholar 

  • Roques L, Patout F, Bonnefon O, Martin G (2020) Adaptation in general temporally changing environments. SIAM J Appl Math 80(6):2420–2447

    MathSciNet  Article  Google Scholar 

  • Sirakov B (2009) Some estimates and maximum principles for weakly coupled systems of elliptic PDE. Nonlinear Anal 70:3039–3046

    MathSciNet  Article  Google Scholar 

  • Sweers G (1992) Strong positivity in \(C(\overline{\Omega })\) for elliptic systems. Math Z 209(2):251–271

    MathSciNet  Article  Google Scholar 

  • Tenaillon O (2014) The utility of Fisher’s geometric model in evolutionary genetics. Annu Rev Ecol Evol Syst 45:179–201

    Article  Google Scholar 

  • Tsimring LS, Levine H, Kessler DA (1996) RNA virus evolution via a fitness-space model. Phys Rev Lett 76(23):4440–4443

    Article  Google Scholar 

  • Weinberger HF (1975) Invariant sets for weakly coupled parabolic and elliptic systems. Rend Mat 8(6):295–310

    MathSciNet  MATH  Google Scholar 

Download references

Acknowledgements

The authors are grateful to the anonymous referees for their valuable comments and suggestions, which led to significant improvements of the manuscript.

Funding

The project leading to this publication has received funding from Excellence Initiative of Aix-Marseille University - A*MIDEX, a French “Investissements d’Avenir” programme, and from the ANR project RESISTE (ANR-18-CE45-0019).

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to François Hamel.

Ethics declarations

Conflict of interest

The authors declare that they have no conflict of interest.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Hamel, F., Lavigne, F. & Roques, L. Adaptation in a heterogeneous environment I: persistence versus extinction. J. Math. Biol. 83, 14 (2021). https://doi.org/10.1007/s00285-021-01637-8

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • DOI: https://doi.org/10.1007/s00285-021-01637-8

Keywords

  • Mutation
  • Selection
  • Migration
  • Heterogeneous environment
  • Persistence
  • Extinction

Mathematics Subject Classification

  • 35B30
  • 35B40
  • 35K40
  • 35Q92
  • 92D25